Alert archive / Maine / Frost Advisories in 2016

Frost Advisory 3, NWS Caribou, ME

September 25, 20164 counties in Maine

NWS Caribou, ME issued this frost advisory at Sep 25, 2016, 3:02 AM EDT for 4 counties in Maine. It took effect at Sep 26, 2016, 12:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2016, 3:02 AM EDT (07:02 UTC)
In effect from
Sep 26, 2016, 12:00 AM EDT
Expired
Sep 26, 2016, 7:00 AM EDT
In force
7 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Penobscot County, ME, Piscataquis County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 108 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 7.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2016-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2016-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WWUS71 KCAR 250702
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
302 AM EDT SUN SEP 25 2016

MEZ005-010-011-015>017-031-032-251515-
/O.NEW.KCAR.FR.Y.0003.160926T0400Z-160926T1100Z/
NORTHERN PENOBSCOT-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...MILLINOCKET...EAST MILLINOCKET...
PATTEN...MEDWAY...GREENVILLE...MONSON...BLANCHARD...LINCOLN...
HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...OLD TOWN...
AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND...
DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY...
PRINCETON...DOVER-FOXCROFT...MILO...GUILFORD...DANFORTH...
VANCEBORO...TOPSFIELD
302 AM EDT SUN SEP 25 2016

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EDT
MONDAY.

* TEMPERATURES...IN THE MID 30S.

* TIMING...LATE TONIGHT INTO EARLY MONDAY MORNING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF
  LEFT OUTSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

TD
4 follow-up statements
479 
WWUS71 KCAR 251408
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1008 AM EDT SUN SEP 25 2016

...FROST ADVISORY FOR NORTHERN MAINE TONIGHT...

.COOL CANADIAN HIGH PRESSURE WILL BUILD TONIGHT WITH CLEARING
SKIES AND DECREASING WINDS. THIS IS THE COLDEST AIR OF THE SEASON
AND TEMPERATURES WILL DROP INTO THE LOW TO MID 30S. 

MEZ005-010-011-015>017-031-032-252215-
/O.CON.KCAR.FR.Y.0003.160926T0400Z-160926T1100Z/
NORTHERN PENOBSCOT-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...MILLINOCKET...EAST MILLINOCKET...
PATTEN...MEDWAY...GREENVILLE...MONSON...BLANCHARD...LINCOLN...
HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...OLD TOWN...
AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND...
DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY...
PRINCETON...DOVER-FOXCROFT...MILO...GUILFORD...DANFORTH...
VANCEBORO...TOPSFIELD
1008 AM EDT SUN SEP 25 2016

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
EDT MONDAY...

* TEMPERATURES...IN THE MID 30S. SOME SHELTERED LOCATIONS MAY DROP
  INTO THE LOWER 30S.

* TIMING...LATE TONIGHT INTO EARLY MONDAY MORNING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF 
  LEFT OUTSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
097 
WWUS71 KCAR 251858
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
258 PM EDT SUN SEP 25 2016

...FROST ADVISORY FOR NORTHERN MAINE TONIGHT...

.COOL CANADIAN HIGH PRESSURE WILL BUILD TONIGHT WITH CLEARING
SKIES AND GRADUALLY DECREASING WINDS. THIS IS THE COLDEST AIR OF
THE SEASON AND TEMPERATURES WILL DROP INTO THE LOW TO MID 30S.

MEZ005-010-011-015>017-031-032-260300-
/O.CON.KCAR.FR.Y.0003.160926T0400Z-160926T1100Z/
NORTHERN PENOBSCOT-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...MILLINOCKET...EAST MILLINOCKET...
PATTEN...MEDWAY...GREENVILLE...MONSON...BLANCHARD...LINCOLN...
HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...OLD TOWN...
AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND...
DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY...
PRINCETON...DOVER-FOXCROFT...MILO...GUILFORD...DANFORTH...
VANCEBORO...TOPSFIELD
258 PM EDT SUN SEP 25 2016

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
EDT MONDAY...

* TEMPERATURES...IN THE MID 30S. SOME SHELTERED LOCATIONS MAY DROP
  INTO THE LOWER 30S.

* TIMING...LATE TONIGHT INTO EARLY MONDAY MORNING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF 
  LEFT OUTSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
345 
WWUS71 KCAR 260222
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1022 PM EDT SUN SEP 25 2016

MEZ005-010-011-015>017-031-032-261100-
/O.CON.KCAR.FR.Y.0003.160926T0400Z-160926T1100Z/
NORTHERN PENOBSCOT-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...MILLINOCKET...EAST MILLINOCKET...
PATTEN...MEDWAY...GREENVILLE...MONSON...BLANCHARD...LINCOLN...
HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...OLD TOWN...
AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND...
DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY...
PRINCETON...DOVER-FOXCROFT...MILO...GUILFORD...DANFORTH...
VANCEBORO...TOPSFIELD
1022 PM EDT SUN SEP 25 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT MONDAY...

* TEMPERATURES...IN THE MID 30S. SOME SHELTERED LOCATIONS COULD
  DROP INTO THE LOWER 30S.

* TIMING...OVERNIGHT INTO EARLY MONDAY MORNING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF 
  LEFT OUTSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

NORCROSS
267 
WWUS71 KCAR 261042
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
642 AM EDT MON SEP 26 2016

MEZ005-010-011-015>017-031-032-261145-
/O.EXP.KCAR.FR.Y.0003.000000T0000Z-160926T1100Z/
NORTHERN PENOBSCOT-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...MILLINOCKET...EAST MILLINOCKET...
PATTEN...MEDWAY...GREENVILLE...MONSON...BLANCHARD...LINCOLN...
HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...OLD TOWN...
AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND...
DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY...
PRINCETON...DOVER-FOXCROFT...MILO...GUILFORD...DANFORTH...
VANCEBORO...TOPSFIELD
642 AM EDT MON SEP 26 2016

...FROST ADVISORY WILL EXPIRE AT 7 AM EDT THIS MORNING...

TEMPERATURES WILL CONTINUE TO RISE EARLY THIS MORNING...THEREFORE
THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 AM. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this frost advisory went out at Sep 25, 12:24 AM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 25, 12:24 AM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1224 AM EDT Sun Sep 25 2016

.SYNOPSIS...
Surface high pressure will slowly build toward the region from the
west through Monday as an upper level low across the Maritimes
continues to move east. Low pressure and an occluded front will
approach the area Tuesday.

&&

.NEAR TERM /THROUGH TODAY/...
Update: Latest IR sat pictures show bands of clouds rotating
across the region around an upper level low in eastern Canada.
Bands of clouds will continue to rotate across northern and
eastern Maine overnight with partly to mostly cloudy skies
expected. The clouds will keep temps from falling all that much
overnight, although still cant rule out some patchy frost across
the colder valleys of the north. No significant change to
overnight forecast.

Orgnl Disc: The coldest air mass of the season is advecting into
the area through the period. High pressure will remain to the west
and the pressure gradient will tighten overnight between the high
and low pressure near Labrador. This means mixing will continue
through the night and reduce the risk of frost except in the
normally colder/sheltered locations. Will go with patchy frost in
all of the northern zones tonight but will continue to hold off on
the advisory. Also expect clouds to increase towards the Crown of
Maine late in the night as a shortwave pushes south from Quebec.
The trough may set off a few sprinkles Sunday morning...mostly
towards the Saint John Valley. This trough will cause mostly
cloudy skies for northern Aroostook on Sunday morning. Elsewhere,
cumulus fields will cause partly sunny skies. Expect slightly
cooler highs on Sunday with lower 50s north and mid to upper 50s
for Bangor and the Down East region. Strong low level mixing will
generate another windy day as gusts again reach the 20-30 mph
range by late Sunday morning.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
High pressure sliding in from the northwest will likely allow for
some clearing skies and calming winds Sun night, which may very
well be the coldest night of the fall so far for many spots. Will
likely need at least a Frost Advisory for the northern zones. Some
patchy fog also possible in the clear and calm conditions. Monday
will be clear and dry as the center of the sfc High passes over
the CWA. Dry conditions will persist into the start of Mon night
as the upper ridge crests over the region. However, S'ly winds
that are forecast to develop Mon evening will likely keep most
spots warm and/or breezy enough overnight to preclude frost.

An occlusion racing out ahead of low pressure over the Great
Lakes will approach early Tue. Some areas, especially the western
CWA, may see rain by sunrise, and rain will spread over the entire
state by midday Tue. There remains some disagreement between
available guidance on the speed of the rain advance, with the
ECMWF and NAM generally about 6 hours ahead of the GFS and CMC.
This disagreement precluded putting categorical POPs in at 12z,
but felt confident enough to bring them in by late morning. Rain
chances persist across the CWA through most of the day, but will
begin winding down from west to east later Tue afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
An occluding front will be pushing east of the area Tuesday night. Some
rain may linger in eastern areas early in the night. Otherwise,
dry air circulating in from the southwest ahead of low pressure in
the great lakes should bring partial clearing later at night. Wednesday
will then be partly sunny and mild as a corridor of dry air between
the low to the west and the occlusion off to the east remains over our
area. Dry weather will likely last through Thursday. However, we will
have to keep watch for a possible secondary low developing off the Mid-
Atlantic coast as the upper trough moves east from the Great
Lakes. Right now most of the guidance is keeping moisture from
this secondary low to our southeast, but if the trough backs the
moisture more than is currently indicated it could bring wet
weather to parts of the region at the end of the week. A very
large and strong ridge of high pressure will then build into the
east as the weekend approaches. This will bring dry weather Friday
into the weekend. A weak back door cold front may push into the
area on Sunday cooling the north off a bit. Ridging should then
rebound early next week bringing dry weather and a warming trend.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR conditions are expected throughout the period with
the possible exception of MVFR cigs at FVE early Sunday morning.
The only other concern is the gusty NW winds that will be as
strong...or stronger than today.

SHORT TERM: Patchy fog, especially in valleys, may cause localized
IFR or LIFR conditions Sun night into early Mon morn, especially
for KHUL north thru KFVE. Otherwise, no aviation concerns thru Mon
evening. As the next system approaches, mid-level cloud deck
appears likely to move in between 06z and 12z Tue, with MVFR/IFR
CIGs possible in any early areas of rain. As rain spreads over
more of the CWA during the day Tue, expect MVFR/IFR CIGs and at
least MVFR vsbys to impact all TAF sites thru Tue eve. Improving
conditions expected after 06z Wed. Currently expecting good
conditions Wed into Thu, but can't entirely rule out lingering
rain and psbl lower CIGS if the previous system does not depart as
quickly as expected.

&&

.MARINE...
NEAR TERM: 935 PM Update: It appears SWAN wv guidance is to high
compared to obsvd buoy wv hts this eve ovr the N Gulf of ME, so
we went with lower WW3 wv guidance, and even this intially is
about a foot to high. Thinking is that once the wind increases to
10 to 15 kt with gusts to 20 kt Sun morn, wv hts will increase
WW3 guidance values, which is what we merge to attm.

Orgnl Disc...Right on the cusp of an SCA with gusts to
25 kts late tonight into Sunday morning accompanied by 4-6 seas.
Winds and seas will subside later Sunday.

SHORT TERM: At this time, SCA conditions are not expected Sun
night thru most of Tue. Wind gusts and seas may be close Sun
night before conditions die down, so this will bear watching.
Onshore winds developing Mon night into Tue will gradually build
seas, and an SCA may be needed by Tue eve, mainly for possible
seas of 6ft or more.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Duda/VJN
Short Term...Kredensor
Long Term...Bloomer
Aviation...Duda/VJN/Kredensor
Marine...Duda/VJN/Kredensor
Hazardous weather outlook, Sep 24, 1:22 PM EDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
122 PM EDT SAT SEP 24 2016

MEZ001>006-010-251730-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
122 PM EDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE COLDEST AIR MASS OF THE SEASON WILL MOVE INTO THE AREA
TONIGHT. PATCHY FROST IS POSSIBLE ACROSS THE REGION TONIGHT IN
THE NORMALLY COLDER SHELTERED AREAS. SENSITIVE OUTDOOR PLANTS MAY
BE DAMAGED OR KILLED IF LEFT UNCOVERED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ011-015>017-031-032-251730-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
122 PM EDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN
MAINE...INTERIOR DOWNEAST MAINE AND NORTH CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-251730-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
122 PM EDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ029-030-251730-
COASTAL HANCOCK-COASTAL WASHINGTON-
122 PM EDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Frost Advisories in Maine, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.